North Carolina, 2003Flash Flood and Damaging Wind in North Carolina, July 13, 2003
July 13, 2003 · NWS MHX · 2 events in 2 counties and zones
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 13, 2:03 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 13, 2:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT SUN JUL 13 2003
RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND
INTO THE END OF THE WEEK AS WELL. UPPER TROUGH CONTS TO LINGER OVER
ERN US WITH WEAK VORT MAXES ROTATING THRU. MSTR IS PENTIFUL
ESPECIALLY BEGINNING OF THE WEEK. OMEGA FIELD ON GFS SOMEWHAT
SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD
RAIN. SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME.
POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM
THERE. WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO
REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS.
MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR
WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY
SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT
UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY
GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT
PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT
BOATING WX.
.MHX...NONE.
TK/WS
Hazardous weather outlook, Jul 13, 3:17 AM EST, 11 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT SUN JUL 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES
FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA
TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW
AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY
THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY
AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JBM
Thunderstorm Wind, Lenoir
- When
- July 13, 3:00 PM EST
- Where
- Lenoir County, Kinston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.267, -77.583
Newspaper report of damage to freezer building and trees down.
Flash Flood, Duplin
- When
- July 13, 3:30 PM EST to 4:30 PM EST
- Where
- Duplin County, Warsaw
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.936, -77.933 (the zone’s center; the record gives no point)
Duplin county 911 center reported many secondary roads flooded and closed. Also, Interstate 40 flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, July 13, 2003$50 million · 2.75 in hail · 13 events
- Flash Flooding and Hail in Georgia, July 13, 20035 injured · $632,000 · 1.75 in hail · 61 events
- Flood in Indiana, July 13 to 29, 2003$7.5 million · 1 event
- Flash Flooding and Hail in North Carolina, July 13, 2003$1.4 million · 50 kt wind · 9 events
- Tornado in North Dakota, July 13, 20031 injured · $250,000 · F1 · 1 event
- Hail and Damaging Winds in Mississippi, July 13, 2003$443,000 · 1.75 in hail · 20 events
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Hail in Michigan, July 13, 20031 injured · $280,000 · 1.75 in hail · 6 events
- Tornado and Hail in South Carolina, July 13, 2003$125,000 · F1 · 2 events
- Hail and Damaging Winds in Mississippi, July 13, 2003$188,000 · 58 kt wind · 12 events
- Hail in South Carolina, July 13, 2003$100,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5369568, 5369569.